Morphine pumps dangerous glitch

  1. 0
    read more: http://www.sfgate.com/cgi-bin/articl...#ixzz0bq2dcrtb



    morphine pumps dangerous glitch

    implantable morphine pumps have been a godsend for people suffering from chronic pain. now a complication that was once thought to be rare has turned up in scores of patients.

    san francisco chronicle, june 9, 2002


    ...a dangerous complication, once thought extremely rare, has now turned up in scores of patients. an inflamed mass of tissue develops at the tip of the tube where the drug enters the spine. these "granulomas" can grow to the size of a golf ball, compressing the spinal cord and causing paralysis -- either suddenly or slowly, and often irreversibly. ...
    http://www.sfgate.com/cgi-bin/articl...9/mn227684.dtl
    revised link 1/6/2010
    Last edit by NRSKarenRN on Jan 6, '10
  2. 16,307 Visits
    Find Similar Topics
  3. 8 Comments so far...

  4. 0
    Karen, the link didn't go there. Can you copy and print the article? thanks, --S
  5. 0
    http://www.sfgate.com/cgi-bin/articl...9/MN227684.DTL

    Oooops I see Karen saw this at the same time I did. I tried this link and it does work.....hmmmm. Great minds........

    I have also heard of instances of Adhesive Arachnoiditis (VERY painful).
    Last edit by P_RN on Jun 13, '02
  6. 0
    Article a week old---- probably no longer avail free; post from healthleaders review. Just getting chance to post today extensively as busy with real life--"youngest" graduated from Eighth grade last night. Karen


    Morphine pumps dangerous glitch
    Sabin Russell, Chronicle Medical Writer
    Sunday, June 9, 2002
    2002 San Francisco Chronicle.

    URL: http://sfgate.com/cgi-bin/article.cg...9/MN227684.DTL


    For thousands of chronic pain sufferers, the Medtronic implantable morphine pump has been a godsend.

    The size of a hockey puck, the high-tech gadget is tucked surgically under the skin of the abdomen -- primarily in injury and cancer patients -- and drips morphine and other painkillers from a reservoir directly into the spine.

    But a dangerous complication, once thought extremely rare, has now turned up in scores of patients. An inflamed mass of tissue develops at the tip of the tube where the drug enters the spine. These "granulomas" can grow to the size of a golf ball, compressing the spinal cord and causing paralysis -- either suddenly or slowly, and often irreversibly.


    2002 San Francisco Chronicle.
    Last edit by NRSKarenRN on Jan 6, '10 : Reason: edit per TOS
  7. 0
    Thanks, all! very important article!
  8. 0
    Karen...

    MAJOR thanks for posting this. I have recently had two patients started on this therapy (Medtronic) and was not aware this is something we need to be looking for. As I see them more often then Anest. does, I will certainly be looking for this.

    I'm off to do some research. If I find anything else, I'll add it on here. Something like this appears not to be to common, so I think we definately need to educate ourself as much as possible!

    My patients and myself thank you on this one!

    Dave
  9. 0
    thanks for the article m going to use it as my journal reading... m still a nursing student and we are required to have atleast one journal reading to every ward we go...
  10. 0
    Hi all, I have had a morphine pump for about 5 yrs... In the last few months I have been having "twitching" for lack of a better term, these episodes are happening through-out my body and have caused frequent falls. I have been to 2 neurologists' and still no cause has been found. I just got my pump; filled today, with a compouned morphine... The Dr, who I rarely see came in and heard my symptoms and ordered a bone scan, to detect just this "glitch" From reading other posts on this, the outlook does not look to bright. Can anyone tell me how this has been treated?? I know that having this is not something to be happy about but if they can finally find why I am falling that would be a blessing. I know some of the Dr.'s have thought it was all in my head and my sx weren't as bad as I was relating them.. it would be good just to know what is wrong..

    But again if anyone knows the treatment of this please let me know..
    Thanks for listening,
    Juli Giles
  11. 0
    please discuss with your doctor the possibility of granuloma formation as described in the article or catheter migration (moving out of place so now irritating the nerve endings). a call to -pharmacy who is compounding drug may be of help too in case differing manufacturer of morphine now being used.

    per our terms of service we can not offer personal advice.


Top